Pharmacy Times

Smoking Cessation


Case Scenario: Smoking Cessation

A 43-year-old man complains to an independent retail pharmacist that the nicotine patches his wife gave him when she stopped smoking 2 months ago are causing his skin to become red and swollen. He stopped smoking 3 days ago when he began using the patches, but he has not used the patches today because of the adverse effects. His cravings, which never were completely eliminated, are now becoming unbearable. If he cannot get relief soon, he states that he is likely to begin smoking again.

The man has a 20-pack-year history of smoking (1 pack/day x 20 years). He tells the pharmacist that he tried to quit another time, about a year ago, and he was successful using the nicotine gum for 3 weeks. The gum became "too expensive," however, and he cut down from using about 8 to 10 pieces per day to using only 1 or 2. The cravings returned, and he started smoking again.

The patient's daughter and granddaughter (age 2) are moving in with him and his wife temporarily, and for that reason his wife recently quit smoking. He wants to quit too, especially for his granddaughter's sake, because he knows how harmful secondhand smoke is. His cravings have become horrible, though.

The man states that he smokes throughout the day, but mostly at the restaurant he owns - and especially when "things go wrong." His wife and other family members support his quit attempt, and neither they nor any of his employees smoke. When asked about behavioral changes, he states that he thought he could "just give up smoking with ease."